South Dakota, 2012

Hail and Damaging Wind in South Dakota, August 28, 2012

August 28, 2012 · NWS ABR · 7 events in 3 counties and zones

Severe thunderstorms developed during the morning hours across the northeastern portion of South Dakota. The thunderstorms produced hail up to golf ball size and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed during the morning hours across the northeastern portion of South Dakota. The thunderstorms produced hail up to golf ball size and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 11:25 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 27, 11:25 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1225 AM CDT TUE AUG 28 2012

.UPDATE...
06Z AVIATION DISCUSSION UPDATED BELOW...

&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

TEMPERATURES REMAIN THE MAIN FORECAST CHALLENGE THROUGH THE SHORT
TERM. A MID LEVEL RIDGE IS EXPECTED TO CONTINUE EXPANDING ACROSS
THE CWA AND NORTHERN PLAINS THROUGH THE TIME PERIOD. FOR TNT THERE
MIGHT BE A COUPLE AREAS OF THUNDERSTORM DEVELOPMENT. FIRST WE COULD
SEE ISOLATED ACTIVITY DUE TO DIABATIC HEATING LATE THIS AFTN/EARLY
EVENING OVER ESPECIALLY SOUTH CENTRAL SOUTH DAKOTA. THEN FOR LATER
TNT LLJ GETS CRANKED UP WITH NOSE POINTING RIGHT TOWARD
NC/NORTHEAST SOUTH DAKOTA. THE LLJ SHOULD USHER UP SOME ELEVATED
INSTABILITY FOR ISOLD/SCT LATE NIGHT ACTIVITY. AT THIS POINT SVR
CHANCES LOOK BEST OVER SOUTH CENTRAL SD WHERE CAP IS PRETTY WEAK
AND SFC BASED CAPES ARE HIGHEST. HOWEVER DEEP LAYER SHEAR IS
MARGINAL. THE LATE NIGHT ACTIVITY SHOULD BE GENERAL THUNDER FOR
THE MOST PART. THE OVERNIGHT LLJ ACTIVITY MAY LAST INTO THE
MORNING HOURS OVER THE EASTERN CWA BEFORE PRESSING OFF INTO MN.

FOR TUESDAY THROUGH WEDNESDAY NIGHT IT SHOULD BE MAINLY DRY AS HOT
EML/CAPPING SPREADS OFF HIGH PLAINS AND ACROSS THE REGION. H7
TEMPS ECLIPSING +12C AND H85 TEMPS WARMER THAN +25C SUGGEST VERY
WARM TO HOT TEMPERATURES. ONLY CAVEAT COULD BE SFC WINDS FAVORING
SOME SORT OF EASTERLY COMPONENT BOTH TUESDAY AND WEDNESDAY.
EASTERLY WINDS HAVE AN UNCANNY KNACK OF KNOCKING A FEW DEGREES OFF
THE MERCURY. FOR NOW HAVE NOT MADE MUCH IN THE WAY OF CHANGES TO
TEMPS EITHER PERIOD. WEDNESDAY NIGHT SHOULD BE VERY MILD AHEAD OF
ADVANCING FRONTAL BOUNDARY.

.LONG TERM...THURSDAY THROUGH MONDAY

THE PERIOD WILL FEATURE A PROGRESSIVE NEAR ZONAL FLOW WITH SEVERAL
SHORTWAVE PASSAGES. HOWEVER...MOISTURE WILL BE THE LIMITING FACTOR A
MAJORITY OF THE TIME...AND BECAUSE OF THIS...THE ENTIRE LONG
TERM FORECAST REMAINS DRY.

ON THURSDAY A COLD FRONT WILL MOVE ACROSS THE REGION. A VERY DRY
AIR MASS WILL BE IN PLACE...AND ACCORDING TO THE NAM...SURFACE
DEWPOINTS WILL HAVE TROUBLE EVEN BREAKING INTO THE 40S THURSDAY.
THIS WILL LIMIT PRECIP POTENTIAL...AND THE FRONT WILL LIKELY MOVE
THROUGH DRY. BRIEF UPPER LEVEL RIDING AND SURFACE RETURN FLOW
WILL BE IN PLACE ON FRIDAY. THE RIDGE WILL QUICKLY BE KNOCKED DOWN
BY ANOTHER SHORTWAVE SATURDAY...FOLLOWED BY A COLD FRONTAL PASSAGE
ON SUNDAY. AGAIN...VERY LITTLE MOISTURE RETURN...AND FORCING
ASSOCIATED WITH THESE FEATURES WILL LIKELY STRUGGLE TO PRODUCE ANY
MEASURABLE PRECIPITATION. MONDAYS SHORTWAVE LOOKS A LITTLE MORE
PROMISING FOR PRECIPITATION AS THE PATTERN MAY ALLOW FOR SOME GULF
MOISTURE TO RETURN TO THE REGION.

TEMPERATURES WILL FLUCTUATE WITH THE FRONTAL PASSAGES. THURSDAY
WILL BE ABOVE NORMAL...COOLING OFF BEHIND THE FRONT ON FRIDAY. A
SIMILAR SITUATION ON SATURDAY AND SUNDAY...WITH ABOVE NORMAL
TEMPERATURES ASSOCIATED WITH WARM AIR ADVECTION AHEAD OF THE
FRONT ON SATURDAY AND MORE SEASONAL TEMPERATURES BEHIND THE FRONT
ON SUNDAY AND MONDAY.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL TERMINALS THROUGH THE
TAF PERIOD. OVERNIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO
SLIDE FROM WEST TO EAST ACROSS THE DAKOTAS INCREASING THE CHANCES
FOR ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS. LATEST
GUIDANCE INDICATES THAT THE GREATEST CHANCES OF THUNDERSTORMS
SHOULD EXIST AT KATY AND KABR. PREVAILING ELY WINDS AT ALL TAF
SITES WILL BECOME MORE E/NELY ON TUESDAY AS A WEAK BOUNDARY SAGS
SOUTH OF THE AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TDK
LONG TERM...SERR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 27, 3:42 AM CST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT MON AUG 27 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT MON AUG 27 2012 /342 AM MDT MON AUG 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS IS IN THE FORECAST FOR THE
EVENING AND OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Aug 28, 2:03 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
303 AM CDT TUE AUG 28 2012

SDZ005-006-280830-
BROWN-MCPHERSON-
303 AM CDT TUE AUG 28 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 330 AM CDT...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORBES...OR 34 MILES NORTH OF IPSWICH...
MOVING EAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE FREDERICK.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

CONNELLY

The radar

The Aberdeen radar (KABR), 7 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
August 28, 2:20 AM CST
Where
Brown County, 0.48 mi E of Bath
Measured
0.88 in hail
Reported by
Public
Coordinates
45.470, -98.320

Hail, Brown

When
August 28, 2:45 AM CST
Where
Brown County, 3.67 mi SW of Frederick
Measured
1.75 in hail
Reported by
Public
Coordinates
45.790, -98.570

Golf ball size hail broke windows in two vehicles and dented farm equipment. Tree branches were also downed.

Hail, Brown

When
August 28, 2:55 AM CST
Where
Brown County, Barnard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.730, -98.500

Quarter size hail along with strong winds caused some minor damage to the siding on a house and stripped leaves off crops.

Hail, Day

When
August 28, 3:45 AM CST
Where
Day County, 4.6 mi WSW of Lily
Measured
0.88 in hail
Reported by
Public
Coordinates
45.160, -97.790

Thunderstorm Wind, Day

When
August 28, 3:55 AM CST
Where
Day County, 4.02 mi NE of Crandall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.190, -97.910

Tree branches were downed by sixty mph winds.

Hail, Day

When
August 28, 4:00 AM CST
Where
Day County, 5.59 mi WSW of Butler
Measured
1 in hail
Reported by
Public
Coordinates
45.230, -97.820

Quarter size hail caused moderate stripping of corn leaves.

Hail, Codington

When
August 28, 4:45 AM CST
Where
Codington County, 5.22 mi SW of Florence
Measured
1 in hail
Reported by
Public
Coordinates
45.000, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408709, 408712, 408713, 408820, 408716, 408726, 408727.